Jump to content
Important Survey - Please Participate ×

Q'S ABOUT Z-DRUGS TAKEN FOR INSOMNIA - Tachycardia, etc.


[Rh...]

Recommended Posts

Hello. I would love to hear from people who have taken z-drugs solely or primarily for insomnia.

 

After getting off of benzos, my sleep deteriorated to such a degree that I could barely function (I'm a teacher, so not functioning is not an option), so... I tried zopiclone thinking that at least there might be less withdrawal when I stopped. Silly me. Zopiclone is wayyy more difficult to get off. For me, stopping the benzo I was on was a snap, with almost no withdrawal. Why am I so affected by the z-drug, after only a month of use?

 

Anyway, I'd like to hear from other insomniacs who suffer or suffered tachychardia (rapid or pounding heartbeat) as a primary withdrawal symptom. This happens almost as soon as I go to bed if I don't take the Z. Sleep is NOT possible with this symptom.

 

Thank you.

 

PS What are the alternatives for using a long-acting substitute in a taper, the way someone doing a benzo taper can use diazepam? Has anyone used diazepam in this way to get off a z-drug? (I kind of assume it wouldn't work.) Since eszopiclone has a longer half-life, do people use that for a substitution taper?

 

Link to comment
Share on other sites

Hi Rhubarbpie, z-drugs affect GABA in much the same way as a benzo. So basically you have re-activated your receptors with the zopiclone. As you have found, z-drugs are almost impossible to taper, as below a certain dose, you will find it very hard to get to sleep. So then what do you do? If you are going to suffer from insomnia, might as well jump.

 

If the tachycardia is your primary symptom, you might check with your doctor about trying a beta-blocker temporarily. Also keep in mind that it isn't harming you and try to ignore it as much as possible. I'm curious as to what your other symptoms are. If you can get through a few nights of very poor sleep, the situation should improve quite a bit. But it will be tough for a few days.

 

Ashton does reccomend a cross-over to diazepam if the symptoms are unbearable. I'll post more info later.

Link to comment
Share on other sites

One of my main issues is my heart rate, it goes so high. I'm working with the doctor right now to figure out if it's anything major, I suggest you probably get on a beta blocker
Link to comment
Share on other sites

For me, I don't know if the racing heart is WD from taking Z-drug or just anxiety about falling asleep.  I've found a combination of deep breathing/meditation helps to put more oxygen in the blood and keep things calm.  Plus a calming warm drink recipe (warm milk, honey, nutmeg) as things wind down as well.

 

I've also focused my efforts on having good sleep hygiene.  For me that means no phone/comp 30 min before bed, no tv in bed, no caffeine after noon.  If I think I'm awake for 20+ min in bed I get back out and don't go back in until I'm tired.  The only thing I don't really do is exercise.

 

Last night was the 7th night since taking my last Z-drug.  It was not good as the last few nights.  I woke every 1-2 hours, and was wide awake.  By 3am I decided the couch would be better since I have less anxiety fall asleep there.  After my latest battle with Z-drugs, I decided a broken 5 hours of sleep on the couch is better than 5 hours of sleep on a Z-drug.  I used to take a Z-drug nightly, until I built a tolerance up, so I'm almost automatically up 4-5 hours after taking a full dose. 

Link to comment
Share on other sites

Hi there,

I never took Z drugs, but I can relate to heart palpitations. I've had this off and on all year this year, and have not been able to pin down why. I really deeply think it is from the blood pressure medication my old dr put me on, and I'm curious to see what happens when I finally taper off it. (i know that sounds odd, but ever since i started this medicine, Losartan, everything fell apart for me. My doctor would not listen and implied I was crazy, and I have since dumped him and have a new Dr now.). I had every heart test in the book: stress echo, two different kinds of holter monitors, several EKGs, blood tests, etc). The other thing is I am a distance runner, and so everyone is very confused about me having high blood pressure and the weird heart stuff. My insomnia that started in august started from a panic attack and very uncomfortable sensation of heart beating that I couldn't ignore; Like you said, makes sleep impossible. Anyway, I wanted to echo the beta blocker suggestion. I'm back on a low dose right now, it seems to be helping but I don't want to be on it forever. In the past, before things really were crappy, I was doing magnesium at night which helped, AND I was going to acupuncture. I seriously think this reduced my heart palpitations/sensations by about 70%. It really helps the nervous system! Also, this can help with sleep. And, restorative yoga. You mentioned that the one thing you haven't tried is exercise. Maybe some really low key yoga would help. But I don't know if you are into this so I don't want to tell you what to do. There are some specific poses that are calming to the nervous system.

 

My sleep is still super fragmented and not great, but my heart stuff is a little better. I know that can make a huge difference. I hope you figure it out! It is an annoying symptom that people who never had it don't understand.

Link to comment
Share on other sites

×
×
  • Create New...